Alert archive / Georgia / Special Weather Statements in 2022

Special Weather Statement, NWS Atlanta, GA

August 6, 2022DeKalb County, Georgia

NWS Atlanta, GA issued this special weather statement at Aug 6, 2022, 8:11 PM EDT for DeKalb County, Georgia. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 6, 2022, 8:11 PM EDT (00:11 UTC)
Expired
Aug 6, 2022, 9:00 PM EDT
In force
49 min
Issued by
NWS Atlanta, GA
Hail
0.25 in
Wind
40

County DeKalb County, GA

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 0.2 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2022-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1703 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2022-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1703 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
1253 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
-19 m²/s²
0-3 km storm-relative helicity
3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

399 
WWUS82 KFFC 070011
SPSFFC

Special Weather Statement
National Weather Service Peachtree City GA
811 PM EDT Sat Aug 6 2022
 
GAZ033-034-045-070100-
North Fulton GA-DeKalb GA-Gwinnett GA-
811 PM EDT Sat Aug 6 2022

...A strong thunderstorm will impact portions of northwestern DeKalb,
west central Gwinnett and northeastern Fulton Counties through 900 PM
EDT...

At 810 PM EDT, a strong thunderstorm was near Dunwoody, or 9 miles
southeast of Mountain Park. This storm was nearly stationary.

HAZARD...Up to 40 mph wind, pea sized hail and frequent cloud to 
         ground lightning.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of 
         light, unsecured objects.

Locations impacted include...
Mountain Park, Sandy Springs, Roswell, Alpharetta, Dunwoody,
Chamblee, Norcross, Doraville, Berkeley Lake, North Atlanta and
Mechanicsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3395 8416 3389 8424 3386 8435 3395 8440
      3396 8439 3399 8438 3401 8440 3402 8440
      3405 8442 3408 8442 3410 8427
TIME...MOT...LOC 0010Z 315DEG 1KT 3399 8429 

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at Aug 6, 3:33 PM EDT, 4 hours 38 minutes earlier.

Area forecast discussion, Aug 6, 3:33 PM EDT, 4 hours 38 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
333 PM EDT Sat Aug 6 2022

.SHORT TERM /Rest of today through Sunday Night/...

Earlier stratus deck across the central portion of the CWA that
has now mixed out looks to have delayed some daytime
heating/destabilization for convective triggering, though some
increased baroclinity near the edges may have aided earlier
development. Still thinking keeping chance pops going area-wide
through this afternoon into evening is good given the decent
SBCAPE and higher PWATs advecting in from the SE. Could still have
some stronger updrafts aided by outflow interaction as well.

Otherwise not much change in the airmass/setup for tonight and
Sunday as we stay west of the Bermuda ridge and continued enhanced
moisture advection from the SE, so we could have a rinse and
repeat situation with again some morning low level stratus and
again mainly diurnally driven showers/storms peaking coverage in
the afternoon to evening. Progged CAPE near 2500 J/kg and
remaining high PWATs will keep the chance for some strong
convection and cannot rule out one or two severe storms with
similar main threats of strong to damaging winds, frequent
lightning and locally heavy rainfall.

Max temps Sunday look to be slightly below climo norms given the
moist environment and most areas look to reach the upper 80s to
low 90s.

Baker

&&

.LONG TERM /Monday through Saturday/...

No significant changes were made to the long term forecast. Each day
through the period will bring chance to likely PoPs (40% to 70% or
scattered to numerous in coverage) virtually area-wide as the
synoptic pattern and persistent conveyor belt of tropical moisture
continue to support of diurnally-driven convection. A few strong to
severe storms will be possible each day amid the warm, moist,
unstable atmosphere with damaging wind gusts, frequent lightning,
hail, and locally heavy rainfall all potential threats. Storms that
are particularly efficient rainfall producers and/or slow movers
could lead to flash flooding, especially in urbanized areas with
impervious surfaces and areas that have greater top-soil moisture
from previous rainfall.

The ECMWF and GFS ensembles depict a transition away from weak upper-
level flow Thursday into Friday as ridging amplifies across the
western CONUS while troughing sets up across the eastern CONUS. This
synoptic setup is suggestive of FROPA across at least a portion of
the CWA toward the end of the long term period, which is reflected
in area-wide likely PoPs on Thursday. The ECMWF, GFS, and Canadian
all suggest that the front will stall generally across central
Georgia on Friday, which is where PoPs should be highest. Rainfall
totals through the period are forecast to remain around 0.75" or
less across much of the CWA (though locally higher rainfall totals
are possible). Forecast rainfall totals are around 1.00" to 1.25"
across the higher terrain of north Georgia where orographic uplift
could enhance rainfall. A slightly drier, milder airmass behind the
front will drop highs and lows by a few degrees or so Thursday into
Friday -- generally from near-normal to a few degrees below
normal.

Martin

&&

.AVIATION...
18Z Update...
Initial VFR conditions as cu field close to 3500 ft with some
isolated to scattered TSRA developing. Have tempo groups for all
sites for TSRA, vrb gusts, and 4SM starting 18z for southern and
eastern sites, then 21-00z for KATL and nearby sites. Could again
see some IFR/LIFR cigs across majority of sites Sunday morning
(kept KATL at 600 ft from 09z to 15z then similar improvement as
this morning. Have prob30 for TSRA group Sunday afternoon from
19-23z and expect daytime cu field SCT/BKN mainly 2500-3500 ft.
Winds mainly SE/east at 7 kts or less through period and some
sites could go light to calm tonight.

//ATL Confidence...18Z Update...
Medium on TSRA coverage this afternoon.
Medium on Sunday morning IFR/LIFR cig coverage.
High on all else.

Baker

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          71  87  71  88 /  30  50  40  70
Atlanta         72  89  72  89 /  20  60  50  70
Blairsville     66  82  66  83 /  30  70  60  70
Cartersville    71  89  71  88 /  20  60  50  70
Columbus        73  90  73  92 /  30  60  40  70
Gainesville     71  86  71  86 /  30  60  50  70
Macon           72  91  72  92 /  40  50  30  60
Rome            72  92  72  91 /  20  60  50  70
Peachtree City  71  89  71  89 /  20  60  50  70
Vidalia         72  91  72  93 /  20  40  30  50

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Baker
LONG TERM....Martin
AVIATION...Baker
Hazardous weather outlook, Aug 6, 12:08 PM EDT, 8 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
1208 PM EDT Sat Aug 6 2022

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-071615-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
1208 PM EDT Sat Aug 6 2022

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...This Afternoon and Tonight...

Scattered showers and thunderstorms are expected through the
afternoon and evening time frame across north and central Georgia.
Some storms could become strong and an isolated severe storm cannot
be ruled out with the main threats of strong to damaging winds,
frequent lightning, and locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

Scattered to numerous thunderstorms in the afternoons and
evenings are expected each day through the rest of the forecast
period. As usual during the summer, any storm will have the
potential to become strong to severe and be capable of producing
gusty winds, frequent lightning, and locally heavy rainfall

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

In the hours before

Special weather statement, Aug 6, 7:43 PM EDT, 28 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
743 PM EDT Sat Aug 6 2022

GAZ106-070030-
Crisp GA-
743 PM EDT Sat Aug 6 2022

...A strong thunderstorm will impact portions of Crisp County through
830 PM EDT...

At 743 PM EDT, a strong thunderstorm was near Arabi, or 9 miles
southeast of Cordele, moving northwest at 15 mph.

HAZARD...40 to 50 mph wind, pea sized hail and frequent cloud to
         ground lightning.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Locations impacted include...
Cordele, Arabi, Fort Early, Georgia Veterans Memorial St Pk, Raines,
Wenona and Hatley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3181 8383 3183 8384 3182 8385 3184 8386
      3185 8394 3186 8393 3188 8393 3192 8392
      3193 8393 3201 8388 3190 8361 3181 8361
      3180 8362 3180 8380
TIME...MOT...LOC 2343Z 126DEG 13KT 3185 8369

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
Special weather statement, Aug 6, 7:49 PM EDT, 22 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
749 PM EDT Sat Aug 6 2022

GAZ024-025-027-034-035-047-070030-
Madison GA-Banks GA-Jackson GA-Walton GA-Barrow GA-Gwinnett GA-
749 PM EDT Sat Aug 6 2022

...Strong thunderstorms will impact portions of Barrow, east central
Gwinnett, southeastern Banks, north central Walton, Jackson and
northwestern Madison Counties through 830 PM EDT...

At 749 PM EDT, a line of strong thunderstorms was along a line
extending from near Pocataligo to Bold Springs, and moving southeast
at 15 mph.

HAZARD...Up to 40 mph wind, pea sized hail and frequent cloud to
         ground lightning.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Locations impacted include...
Winder, Jefferson, Commerce, Danielsville, Auburn, Dacula, Statham,
Arcade, Nicholson, Bethlehem, Ila, Between, Carl, Fort Yargo State
Park, Windsor, Harbin, Nicholasville, Pocataligo, Bear Creek
Reservoir and Peach State Speedway.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3426 8334 3424 8334 3426 8331 3414 8321
      3399 8349 3400 8350 3399 8350 3391 8364
      3390 8363 3388 8364 3377 8381 3398 8390
      3430 8337
TIME...MOT...LOC 2349Z 315DEG 14KT 3422 8336 3391 8383

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
Special weather statement, Aug 6, 7:52 PM EDT, 19 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
752 PM EDT Sat Aug 6 2022

GAZ034-047-070030-
Walton GA-Gwinnett GA-
752 PM EDT Sat Aug 6 2022

...A strong thunderstorm will impact portions of southeastern
Gwinnett and northwestern Walton Counties through 830 PM EDT...

At 752 PM EDT, a strong thunderstorm was over Grayson, or near
Lawrenceville, moving southeast at 10 mph.

HAZARD...Up to 40 mph wind, pea sized hail and frequent cloud to
         ground lightning.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Locations impacted include...
Lawrenceville, Snellville, Loganville, Grayson and Rosebud.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3396 8390 3384 8385 3378 8397 3379 8398
      3375 8402 3376 8404 3377 8405 3389 8410
TIME...MOT...LOC 2352Z 335DEG 9KT 3386 8397

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
Special weather statement, Aug 6, 7:54 PM EDT, 17 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
754 PM EDT Sat Aug 6 2022

GAZ072-082-070030-
Bibb GA-Jones GA-
754 PM EDT Sat Aug 6 2022

...A strong thunderstorm will impact portions of central Bibb and
southwestern Jones Counties through 830 PM EDT...

At 754 PM EDT, a strong thunderstorm was over Cross Keys, or near
Macon, moving northwest at 10 mph.

HAZARD...40 to 50 mph wind, up to penny sized hail and frequent
         cloud to ground lightning.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Locations impacted include...
Macon, Payne, Payne City, Cross Keys, Wesleyan, Postell, Arkwright,
Griswoldville and Franklinton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3283 8380 3293 8375 3294 8373 3295 8373
      3295 8371 3296 8371 3298 8372 3302 8370
      3291 8346 3287 8347 3285 8351 3282 8349
      3281 8349 3277 8354
TIME...MOT...LOC 2354Z 113DEG 8KT 3288 8359

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
Special weather statement, Aug 6, 8:10 PM EDT, 1 minute before
Special Weather Statement
National Weather Service Peachtree City GA
810 PM EDT Sat Aug 6 2022

GAZ045-070045-
DeKalb GA-
810 PM EDT Sat Aug 6 2022

...A strong thunderstorm will impact portions of southeastern DeKalb
County through 845 PM EDT...

At 810 PM EDT, a strong thunderstorm was over Lithonia, or 7 miles
west of Conyers. This storm was nearly stationary.

HAZARD...40 to 50 mph wind, up to penny sized hail and frequent
         cloud to ground lightning.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Locations impacted include...
Lithonia, Belmont, Arabia Mountain, Redan and Snapfinger.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3379 8411 3372 8406 3366 8409 3364 8413
      3363 8414 3364 8414 3364 8417 3365 8422
      3369 8427
TIME...MOT...LOC 0010Z 315DEG 1KT 3370 8414

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
Special weather statement, Aug 6, 8:11 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
811 PM EDT Sat Aug 6 2022

GAZ033-034-045-070100-
North Fulton GA-DeKalb GA-Gwinnett GA-
811 PM EDT Sat Aug 6 2022

...A strong thunderstorm will impact portions of northwestern DeKalb,
west central Gwinnett and northeastern Fulton Counties through 900 PM
EDT...

At 810 PM EDT, a strong thunderstorm was near Dunwoody, or 9 miles
southeast of Mountain Park. This storm was nearly stationary.

HAZARD...Up to 40 mph wind, pea sized hail and frequent cloud to
         ground lightning.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Locations impacted include...
Mountain Park, Sandy Springs, Roswell, Alpharetta, Dunwoody,
Chamblee, Norcross, Doraville, Berkeley Lake, North Atlanta and
Mechanicsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3395 8416 3389 8424 3386 8435 3395 8440
      3396 8439 3399 8438 3401 8440 3402 8440
      3405 8442 3408 8442 3410 8427
TIME...MOT...LOC 0010Z 315DEG 1KT 3399 8429

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 8:10 PM EDTSpecial Weather StatementFFCDeKalb35 min
Aug 6, 8:17 PM EDTSpecial Weather StatementFFCMonroe28 min
Aug 6, 8:27 PM EDTSpecial Weather StatementFFCWalton48 min
Aug 6, 8:32 PM EDTSpecial Weather StatementFFCGlascock, Warren43 min
Aug 6, 8:34 PM EDTSpecial Weather StatementFFCNewton26 min
Aug 6, 8:41 PM EDTSpecial Weather StatementFFCDeKalb49 min
Aug 6, 9:06 PM EDTSpecial Weather StatementFFCNewton, Rockdale39 min
Aug 6, 9:32 PM EDTSpecial Weather StatementFFCDeKalb, Fulton43 min
Aug 6, 9:35 PM EDTSpecial Weather StatementFFCMorgan25 min
Aug 6, 9:39 PM EDTSpecial Weather StatementFFCLamar, Pike36 min
Aug 6, 10:15 PM EDTSpecial Weather StatementFFCPike30 min
Aug 6, 10:37 PM EDTSpecial Weather StatementFFCFayette23 min
Aug 6, 10:51 PM EDTFlash Flood WarningFFCClayton, Cobb, DeKalb, Fulton, Gwinnett, Henry3 hr
Aug 6, 11:04 PM EDTSpecial Weather StatementFFCWhitfield26 min
Aug 6, 11:44 PM EDTFlash Flood WarningFFCCatoosa, Fannin, Murray, Whitfield3 hr
Aug 7, 4:40 PM EDTSpecial Weather StatementFFCJeff Davis35 min
Aug 7, 6:01 PM EDTSevere Thunderstorm WarningFFCMuscogee29 min
Aug 7, 6:09 PM EDTSpecial Weather StatementFFCLaurens36 min
Aug 7, 7:03 PM EDTSpecial Weather StatementFFCTroup27 min
Aug 7, 7:21 PM EDTSpecial Weather StatementFFCBibb39 min
Aug 7, 7:24 PM EDTSpecial Weather StatementFFCTroup36 min
Aug 7, 7:25 PM EDTSpecial Weather StatementFFCCrawford35 min
Aug 7, 7:53 PM EDTSpecial Weather StatementFFCCrawford37 min

Nearby

Special Weather Statements in Georgia, 2022Every special weather statement in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.